Managing side effects and improving my quality of life

Joanna was having problems with her medication. She hadn't realised that she could raise the problems with her consultant and move to a different treatment regime. Here she talks about her experience.

When I was diagnosed with HIV I did not know that there were so many different drugs to treat the virus. I also assumed that as patients we had to take what we were given. A few years ago I was asked to try a different treatment as a trial. I was put on Truvada and Efavirenz. The Efavirenz gave me really bad nightmares, I was waking up in a bit of a state.

"I would fall asleep in a chair"

So I decided to change the time I took my tablets from the evening to the morning. However, this also produced side effects - now I was feeling really tired, which was not good when I was at my work all day. One of my colleagues even commented on tired I looked. Sometimes during my breaks I needed to have a little sleep as I felt so tired. I would fall asleep in a chair.

"I had some choice of treatment"

It wasn’t until I spoke to my HIV support worker who told me that I must talk to my consultant about the side effects I was experiencing. My support worker said that I had some choice of treatment and didn’t have to take these particular tablets when they were clearly not working for me

"Together we tried to find a new treatment regime"

So I spoke to my consultant and together we tried to find a new treatment regime which would better suit me. When we changed my medication, both my consultant and the pharmacist talked to me about potential side effect of the new medication so I was prepared.

"I had more energy"

I am now on Rilpivirine and Truvada and felt better almost immediately after the change. From the first day I took this new medication it was really, really good compared to before. I immediately stopped feeling tired; I had more energy and just felt much better.

"A simple change can make such a significant improvement"

I am sharing my story because I want other people living with HIV to know that if they are struggling with side effects from their medication, then they need to talk to their consultant about this, as it could be that like me a simple change can make such a significant improvement to the quality of your life.

This story is only one of many and it does not represent the experiences of everyone living with HIV. If you have a different story, we'd like to hear it - please get in touch.